CLINICAL HISTORY - INSECTICIDE POISONING
The child's mother had found an open bottle of Pet AgreeTM brand of flea and tick dog dip in the child's play car the previous evening. This brand of insecticide contains organophosphates as the active ingredient. The father had then called a poison control center and had been told that the child would have had to drink 2 to 3 oz. of the dip to have any ill effects. The symptoms of organophosphate insecticide poisoning were described to the father, who felt reassured because the child appeared normal.
The child woke up in the night and was irritable, but did not have any nausea or vomiting. The father noticed that the child was drooling more than usual, and that his eyes "did not look right." The father also felt that the child was "not acting right." The child was brought to the community hospital emergency room early in the morning.
On examination, the child was noted to be tremulous and glassy-eyed with pinpoint pupils. The child was drooling, but was not diaphoretic, and did not have excessive tear formation. The child did appear mildly lethargic. A regular rhythm and tachycardia with a rate of 156/minute were the only additional findings. Initial laboratory studies were drawn, and a D5-1/2 N saline intravenous drip was started. The patient was transferred to a children's hospital.
The child was re-evaluated in the emergency department of the children's hospital. Additional history was obtained from the parents. The child had apparently been at a neighbor's house when the incident occurred. The neighbors thought that the flea and tick solution bottle was originally 3/4 empty, and had not appeared to have had any additional solution missing. There had also been no odor of the solution on the patient. The mother had watched the child, who appeared normal to her, for two to three hours before her husband had returned home and called the poison control center.
During the examination, it was noted that the child was moaning and not moving his extremities. Occasional hand tremors were noted. Sweating and drooling were present. The child still had pinpoint pupils with eyes open, and neither blinking nor tearing. There were no spontaneous movements, except of the eyes. Deep tendon reflexes could not be elicited. The cardiac examination demonstrated a regular rhythm and a tachycardia with a rate of 140/minute. Upper airway noises, attributed to possibly increased airway secretions, were present.
Additional laboratory studies, including a urine toxicology screen, serum acetylcholinesterase, and red blood cell cholinesterase were obtained. The child was treated with 0.5 mg intravenous atropine to reduce upper airway secretions and pralidoxamine 500 mg IV every 6 hours. Within 6 hours of beginning therapy, the child began to have increased strength, and by the next morning was able to sit up without difficulty.
CHOLINESTERASE, ACETYLCHOLINESTERASE, AND DIBUCAINE NUMBER
GAS CHROMATOGRAPHY-MASS SPECTROSCOPY